Aortic thrombosis in a patient with COVID-19-associated hype
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
A 77-year-old man was admitted for severe PCR-confirmed COVID-19. The patient presented with severe hypoxemia and biological findings suggestive of hyperinflammatory syndrome: severe lymphopenia in combination with signs of hypercytokinemia (elevated C-reactive protein), coagulopathy (elevated D-dimer levels) and hepatic injury (elevated lactate dehydrogenase).

A CT-angiography of the thorax showed ground glass opacities in the 5 lobes, but no signs of pulmonary embolism. The patient was treated with dexamethasone, prophylactic dose of low molecular weight heparin (LMWH), high flow oxygen therapy and a single infusion of tocilizumab within a clinical trial.

After six days of hospitalization D-dimer levels were remarkably rising to a level of 9210?ng/ml. A CT-angiography was repeated because pulmonary embolism was suspected. The images showed a partial thrombosis of the descending aorta. The patient was treated with therapeutic anti-coagulation and made a full recovery.

Thrombo-embolic events are frequently described in Covid-19 patients and are the consequence of hyperinflammatory response and endothelial dysfunction. A potential role of antiphospholipid syndrome secondary to Sars-cov-2 infection has been proposed. D-dimer level increase has been shown to be associated with thrombo-embolic events, including arterial thrombosis.

An unexpected significant rise in D-dimer levels in critically ill patient should prompt further investigation.

Source: https://www.ijidonline.com/article/S1201-9712(21)00299-X/fulltext?rss=yes
Like
Comment
Share